Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1977, Volume 45, Issue 1

Social Choice Theory: A Re-Examination<53:SCTAR>2.0.CO;2-3
p. 53-89

Amartya Sen

Recent developments in social choice theory are critically surveyed in the light of a categorization of interpersonal aggregation problems into four distinct types that seem to require varying treatment but typically do not receive it. Informational inadequacy of the usual social choice framework is discussed in this context. A fairly thorough exploration of the correspondences between consistency conditions for choice functions and regularity properties of the binary relation of preference leads to a re-examination of the class of "impossibility" results in social choice theory, necessitating reinterpretations of various theorems (including arrow's).

Log In To View Full Content

Journal News